Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 29, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 20, 2016, 3:30 PM CDT for Brewster County, Pecos County, Terrell County, Texas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2016, 3:30 PM CDT (20:30 UTC)
- Expired
- Apr 20, 2016, 4:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brewster County, TX, Pecos County, TX, Terrell County, TX
The radar
The Laughlin AFB radar (KDFX), 216 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 3:38 PM CDT | HAIL 1.25 | 2 Se Longfellow, TX | SPOTTER MEASURED QUARTER TO HALF DOLLAR SIZE HAIL ALONG US 90. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 8.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 892 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.9
The text
As transmitted.
830
WUUS54 KMAF 202030
SVRMAF
TXC043-371-443-202130-
/O.NEW.KMAF.SV.W.0029.160420T2030Z-160420T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT WED APR 20 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL BREWSTER COUNTY IN SOUTHWESTERN TEXAS...
SOUTH CENTRAL PECOS COUNTY IN SOUTHWESTERN TEXAS...
SOUTHWESTERN TERRELL COUNTY IN SOUTHWESTERN TEXAS...
* UNTIL 430 PM CDT
* AT 330 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LONGFELLOW...
OR 11 MILES WEST OF SANDERSON...MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SANDERSON AND LONGFELLOW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 2977 10257 2976 10258 3020 10281 3030 10256
2984 10212 2982 10216 2985 10219 2984 10222
2986 10225 2985 10226 2987 10227 2988 10232
2985 10237 2976 10239 2979 10249 2978 10251
2977 10251 2975 10255
TIME...MOT...LOC 2030Z 320DEG 24KT 3012 10260
HAIL...1.00IN
WIND...60MPH
$$
821 follow-up statement
715
WWUS54 KMAF 202100
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 PM CDT WED APR 20 2016
TXC043-371-443-202130-
/O.CON.KMAF.SV.W.0029.000000T0000Z-160420T2130Z/
BREWSTER TX-PECOS TX-TERRELL TX-
400 PM CDT WED APR 20 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EAST CENTRAL BREWSTER...SOUTHERN PECOS AND SOUTHWESTERN TERRELL
COUNTIES...
AT 357 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF
SANDERSON...MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED. AT 3:38 PM CDT QUARTER TO HALF DOLLAR SIZE
HAIL WAS REPORTED 2 MILES SE OF LONGFELLOW ALONG US 90.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SANDERSON AND LONGFELLOW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 2977 10257 2976 10258 3013 10272 3022 10249
2984 10212 2982 10216 2985 10219 2984 10222
2986 10225 2985 10226 2987 10227 2988 10232
2985 10237 2976 10239 2979 10249 2978 10251
2977 10251 2975 10255
TIME...MOT...LOC 2057Z 320DEG 24KT 2998 10247
HAIL...1.00IN
WIND...60MPH
$$
82What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:28 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Apr 20, 2:28 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 228 PM CDT WED APR 20 2016 .DISCUSSION... Over the past 24 hours, the upper pattern has become more progressive with the upper low finally making its way into the northern plains. Broad cyclonic flow continues to affect the region however, and given ample moisture, a few showers and thunderstorms are possible this afternoon and this evening, mainly across far eastern portions of the forecast area. The best chance for convection through this evening will be across the Lower Trans Pecos/Stockton Plateau, where a couple of storms have already developed as of 2PM CDT along a lingering outflow boundary from last night's convection. Storms this afternoon and evening are not expected to be severe, though stronger storms could produce gusty wind and hail. The main focus is late tonight and early Thursday morning, as a shortwave is progged to round the back of the departing low, pushing a cold front through the Texas Panhandle overnight. Thunderstorms are expected to initiate this afternoon across the northern Panhandle, gradually growing upscale and developing into an MCS along the advancing boundary. High-resolution guidance indicates a prevailing south-southeast motion of the complex as it becomes outflow dominated, with storms moving into the Western Low Rolling Plains by around 09Z/4AM CDT. While the core of the MCS is expected to move into the Big Country, additional thunderstorms/thunderstorm clusters are possible across the northern Permian Basin along the front/outflow boundary, with a continued southward movement through the early morning hours. The greatest chance for strong to severe storms late tonight and early Thursday looks to be across the Western Low Rolling Plains, where bulk shear will be around 35-40KT coincident with CAPE values around 1500J/kg. The primary threats will likely evolve to be damaging wind and locally heavy rainfall, though hail cannot be ruled out. Given the amount of moisture tonight as well as expected cloud cover, lows will be mild, generally in the 50s, with some 60s possible south and east. Through the day on Thursday, the threat of thunderstorms will gradually move south with the front/outflow boundary, with strongest storms expected to be east of the forecast area. As cooler air filters in behind the front, temperatures Thursday are expected to be in the 70s to lower 80s, with a few readings in the lower 90s in the Rio Grande Valley. Ridging builds over the region on Friday allowing temperatures to moderate, with just a slight chance of showers and thunderstorms, mainly confined to the higher terrain and the Big Bend Area. On Saturday, an upper low is progged to move across northern Mexico, which will yield an increased chance of thunderstorms, mainly along and south of the Pecos River Saturday afternoon and evening. On Sunday morning, precipitation will have moved east of the area, with breezy westerly winds developing and temperatures climbing above normal Sunday afternoon. Precipitation chances remain slim through the remainder of the extended, with above normal temperatures expected to continue well into next week. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 60 75 54 77 / 30 30 10 0 Carlsbad 54 80 53 82 / 10 10 10 10 Dryden 63 85 63 83 / 20 20 20 20 Fort Stockton 60 80 57 79 / 10 20 10 10 Guadalupe Pass 51 74 52 76 / 10 10 10 20 Hobbs 51 76 49 78 / 10 10 10 0 Marfa 42 78 47 77 / 10 10 10 20 Midland Intl Airport 60 78 54 79 / 20 20 10 0 Odessa 59 78 55 80 / 20 20 10 0 Wink 56 82 57 84 / 10 10 10 10 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. && 67/84
Hazardous weather outlook, Apr 20, 2:12 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 212 PM CDT WED APR 20 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-211915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 212 PM CDT WED APR 20 2016 /112 PM MDT WED APR 20 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE LOWER TRANS PECOS INTO THE BIG BEND REGION, AND PERHAPS THE EASTERN PERMIAN BASIN, THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BECOME STRONG ENOUGH TO PRODUCE PENNY TO QUARTER SIZE HAIL AND WIND GUSTS OVER 50 MPH. A COMPLEX OF THUNDERSTORMS IS EXPECTED TO TRACK SOUTHEASTWARD OVER PORTIONS OF THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS LATE TONIGHT. THESE STORMS COULD PRODUCE WINDS NEAR 60 MPH, AND PERHAPS PENNY TO NICKEL SIZE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LINGERING STORMS COULD BE ONGOING OVER THE EASTERN PERMIAN BASIN THURSDAY MORNING. GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Apr 20, 2:47 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 247 PM CDT WED APR 20 2016 TXZ075-081-082-202045- TERRELL TX-BIG BEND AREA TX-PECOS TX- 247 PM CDT WED APR 20 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND NORTHWESTERN TERRELL COUNTIES UNTIL 345 PM CDT... AT 246 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHWEST OF LONGFELLOW...OR 22 MILES NORTHWEST OF SANDERSON... MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SANDERSON AND LONGFELLOW. LAT...LON 3017 10289 3043 10284 3050 10230 3002 10235 TIME...MOT...LOC 1946Z 274DEG 16KT 3029 10274 82
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:07 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 53 min |
| Apr 19, 7:54 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 66 min |
| Apr 19, 8:06 PM CDT | Special Weather Statement | MAF | Dawson | 24 min |
| Apr 19, 8:40 PM CDT | Special Weather Statement | MAF | Howard | 35 min |
| Apr 19, 8:48 PM CDT | Special Weather Statement | MAF | Scurry | 27 min |
| Apr 19, 8:51 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 54 min |
| Apr 19, 9:04 PM CDT | Special Weather Statement | MAF | Terrell | 56 min |
| Apr 19, 9:29 PM CDT | Special Weather Statement | MAF | Borden | 31 min |
| Apr 19, 9:33 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 34 min |
| Apr 19, 9:55 PM CDT | Special Weather Statement | MAF | Borden | 50 min |
| Apr 19, 10:23 PM CDT | Special Weather Statement | MAF | Andrews | 37 min |
| Apr 19, 10:38 PM CDT | Special Weather Statement | MAF | Scurry | 52 min |
| Apr 19, 10:48 PM CDT | Special Weather Statement | MAF | Borden | 42 min |
| Apr 19, 11:20 PM CDT | Special Weather Statement | MAF | Martin | 40 min |
| Apr 19, 11:46 PM CDT | Special Weather Statement | MAF | Howard, Mitchell | 44 min |
| Apr 19, 11:48 PM CDT | Special Weather Statement | MAF | Andrews | 42 min |
| Apr 20, 12:04 AM CDT | Special Weather Statement | MAF | Martin | 41 min |
| Apr 20, 12:23 AM CDT | Special Weather Statement | MAF | Ector | 52 min |
| Apr 20, 12:35 AM CDT | Areal Flood Advisory | MAF | Howard | 115 min |
| Apr 20, 12:36 AM CDT | Special Weather Statement | MAF | Howard, Mitchell | 39 min |
| Apr 20, 12:51 AM CDT | Special Weather Statement | MAF | Midland | 39 min |
| Apr 20, 1:06 AM CDT | Special Weather Statement | MAF | Mitchell | 24 min |
| Apr 20, 1:15 AM CDT | Areal Flood Advisory | MAF | Glasscock, Midland | 60 min |
| Apr 20, 2:47 PM CDT | Special Weather Statement | MAF | Terrell | 58 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.